Join 3,366 readers in helping fund MetaFilter (Hide)

Tags:

Red, itchy rashes on neck
April 29, 2008 9:49 PM   Subscribe

Help me diagnose this itchy, red rashes on my neck/upper chest area...

Yesterday, rashes appeared on the back of my neck and been slowly spreading to the sides. Pic 1 and pic 2. The rashes are redder than the pictures show and extremely itchy. The shininess is from the medication I put on.

I went to the doctor but he didn’t even take more than 5 minutes looking at it since it was rush hours.

Now the same rash seems to be appearing on my upper chest (picture) today. It is a lot lighter in color and it is not itchy yet.

I am not allergic to anything that I know of, no new shampoo/conditioner, diet is same except eating more fiber. I started to exercise more last week.
posted by vocpanda to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
Heat rash?
posted by SansPoint at 9:58 PM on April 29, 2008


Yep, looks like heat rash.

I went to the doctor but he didn’t even take more than 5 minutes looking at it since it was rush hours.

What did the doctor say?
posted by amyms at 10:15 PM on April 29, 2008


He said it might be atopic dermatitis (eczema) even though I don't fit most of the symptoms nor were the areas exposed to any different chemical than the usual (shampoo, soap, clothes, etc). He prescribed a cream and said to come back in a week if the rashes doesn't disappear.
posted by vocpanda at 10:32 PM on April 29, 2008


Could it be pityriasis rosea? When I had it, I didn't have the "herald patch" the article speaks of, but I had the red spots that itched. I used some sort of mild liquid steroid on it and that stopped the itching immediately. The marks took a couple of weeks to fade completely.
posted by runningwithscissors at 11:57 PM on April 29, 2008


Could be shingles, or something similar caused by HSV -- do you ever get cold sores? If you do, it might be HSV.
posted by modernnomad at 1:37 AM on April 30, 2008


Might be Tinea Versicolor - small, red, sort of scaly, sometimes itchy patches? It's a fungal infection or reaction to the bacteria that's naturally on your skin (I've heard both explanations), and usually appears on areas of the body that are a little less ventilated. I had this for over a year in the middle of my chest without knowing what it was, and it went away with some prescription ointment from the dermatologist, though I've also seen lots of people recommend washing the area with anti-dandruff shampoo.
posted by LolaGeek at 5:02 AM on April 30, 2008


Shingles will not cross the midline of the body (or at least not by more than a cm or two at most).

Have you been working outdoors in the days prior? Because it does resemble rhus dermatitis, caused by urushiol from certain plants (poison oak and sumac being the big ones). It it definitely not pityriasis or tinea versicolor, imo, based on appearance and the intensity or itching. Rhus dermatitis tends to blossom over several days as the oil/skin protein reaction takes hold in different areas based on the skin thickness and degree of oil contact.

More info? Are you on any treatment? Fever? Joint pain, animal contact, travel, all important. You need to check in with your physician if you have concerns.
posted by docpops at 6:57 AM on April 30, 2008


docpops -

I'm not on any treatment prior to the break out. The doctor gave me fluocinonide cream but it's not helping. I have no fever or joint pain. I've been pretty much indoors all of last week except maybe to go to the movies or dinner. No traveling. Only contact with animals are with my pets that I've had for over a year now.

The only things I can think of are that I'm exercising more, taking more fiber, and we washed our clothes last weekend using the same detergents as we alway used.
posted by vocpanda at 9:55 AM on April 30, 2008


voc - looks like you're on the right track. Derm is often a real guessing game, and most things do respond well to topical steroids. Some earlier posters mentioned heat rash and certainly if you were sweating more, abrading the collar area, etc., it's possible. If it's going to repond to steroids it ought to within a few days, so go back to your doc if not.
posted by docpops at 12:40 PM on April 30, 2008


Looks a little like urticaria ("hives"), the causes of which are myriad and usually not identified if not obvious. I would reconsider urushiol, too; that stuff is easily transferred.

For symptomatic relief, Benadryl 25-50 mg every 8 hrs works best but wil l make you groggy. Nondrowsy alternatives are ranitidine (Zantac) 150-300 mg every 12 hrs or famotidine (Pepcid) 20-40 mg every 12 hrs.
posted by neuron at 3:35 PM on April 30, 2008


« Older How do you get rid of unwanted...   |  What's another word for the fe... Newer »
This thread is closed to new comments.